0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Poor Neonatal Adaptation After in Utero Exposure to Duloxetine
ROY EYAL; DEBORAH YAEGER
Am J Psychiatry 2008;165:651-651. doi:10.1176/appi.ajp.2008.07071194

To The Editor: Risk-benefit analysis is central when forming a treatment plan for pregnant women with mental illness. This task is further complicated by limited data pertaining to the effects of antidepressants on the fetus, neonate, and child. To our knowledge, this is the first case report of in utero exposure to duloxetine.

“Ms. A” was a 36-year-old Caucasian female with a history of recurrent major depression, anorexia, and chronic neck pain. When she sought psychiatric consultation at 34 weeks’ gestation, she was 1) in complete remission, 2) being treated by an anesthesiologist, 3) and receiving monotherapy duloxetine (90 mg/day). She was educated about neonatal behavioral syndrome, and duloxetine was subsequently decreased to 60 mg/day.

The child was delivered without complication at 38 weeks. Upon delivery, she was blue, with minimal respiratory effort and oxygen saturations in the 80s. Her Apgar scores were 7 and 9. After birth, she was transferred to the neonatal intensive care unit because she continued to require oxygen. The child was started on antibiotics while possible causes of transient tachypnea were assessed. Basic laboratory examination, blood gas, echocardiogram, and chest and abdominal x-rays were all normal on day 1. Breast feeding was discouraged because of concerns of exposure to duloxetine, and the mother was advised to switch to sertraline. Antibiotic treatment was discontinued after blood cultures remained negative.

On day 3, the child was weaned to room air but developed “jerky rhythmic movements,” or “twitchiness.” An electroencephalogram (EEG) showed nonspecific encephalopathic findings. The child did have episodes of shaking, and the EEG revealed no correlated changes. Phenobarbital was started, and despite a high blood level the following day, the child continued to experience occasional twitching. Head computed tomography, magnetic resonance imaging, and lumbar puncture were all normal. A repeat EEG conducted at 7 days was suggestive of subclinical seizures. A follow-up EEG at 7 weeks was normal. Phenobarbital was discontinued, and the child was diagnosed with tremors and neonatal seizures associated with neonatal behavior syndrome. At age 2, the child is healthy with consistently normal neurobehavioral development.

This case demonstrates the syndrome referred to as poor neonatal adaptation or neonatal behavioral syndrome, characterized by jitteriness, poor muscle tone, weak cry, respiratory distress, hypoglycemia, low Apgar score, and seizure (1). These symptoms start within hours, generally require only supportive care, and end within 1 to 2 weeks. The syndrome may occur in up to 30% of infants with selective serotonin reuptake inhibitor exposure (2), with a risk ratio of approximately 3.0 (3)or higher for premature infants (4). The mechanism underlying the syndrome is unclear. A dose of fluoxetine or nursing may decrease symptoms assuming they stem from withdrawal. Reports indicate a higher risk with exposure to paroxetine and venlafaxine, agents with the shortest half-lives, but data are very limited pertaining to newer antidepressants such as duloxetine, mirtazapine, and bupropion. Better characterization of poor neonatal adaptation and its etiology could reduce invasive procedures and inform the difficult decisions in treating mental illness during pregnancy.

1.Koren G, Matsui D, Einarson A, Knoppert D, Steiner M: Is maternal use of selective serotonin reuptake inhibitors in the third trimester of pregnancy harmful to neonates? CMAJ 2005; 172:1457–1459
 
2.Levinson-Castiel R, Merlob P, Linder N, Sirota L, Klinger G: Neonatal abstinence syndrome after in utero exposure to selective serotonin reuptake inhibitors in term infants. Arch Pediatr Adolesc Med 2006; 160:173–176
 
3.Moses-Kolko EL, Bogen D, Perel J, Bregar A, Uhl K, Levin B, Wisner KL: Neonatal signs after late in utero exposure to serotonin reuptake inhibitors. JAMA 2005; 293:2372–2382
 
4.Ferreira E, Carceller AM, Agogué C, Martin BZ, St-André M, Francoeur D, Bérard A: Effects of selective serotonin reuptake inhibitors and venlafaxine during pregnancy in term and preterm neonates. Pediatrics 2007; 119:52–59
 
+

References

+The authors report no competing interests.

+This letter (doi: 10.1176/appi.ajp.2008.07071194) was accepted for publication in January 2008.

+

References

1.Koren G, Matsui D, Einarson A, Knoppert D, Steiner M: Is maternal use of selective serotonin reuptake inhibitors in the third trimester of pregnancy harmful to neonates? CMAJ 2005; 172:1457–1459
 
2.Levinson-Castiel R, Merlob P, Linder N, Sirota L, Klinger G: Neonatal abstinence syndrome after in utero exposure to selective serotonin reuptake inhibitors in term infants. Arch Pediatr Adolesc Med 2006; 160:173–176
 
3.Moses-Kolko EL, Bogen D, Perel J, Bregar A, Uhl K, Levin B, Wisner KL: Neonatal signs after late in utero exposure to serotonin reuptake inhibitors. JAMA 2005; 293:2372–2382
 
4.Ferreira E, Carceller AM, Agogué C, Martin BZ, St-André M, Francoeur D, Bérard A: Effects of selective serotonin reuptake inhibitors and venlafaxine during pregnancy in term and preterm neonates. Pediatrics 2007; 119:52–59
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Substance Abuse Treatment, 4th Edition > Chapter 40.  >
The American Psychiatric Publishing Textbook of Substance Abuse Treatment, 4th Edition > Chapter 40.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 64.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 32.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>